What to Do and What to Ask If a Medication You Take is Listed in the AGS Beers Criteria® for Potentially Inappropriate Medication Use in Older Adults

 

Q:  If a medication is on the AGS Beers Criteria® list of “potentially inappropriate medications or classes of medications to be avoided in older adults,” does this mean people who are 65 or older should never take it?

A:  No. Being on the AGS Beers Criteria® does not mean that the medication is unsafe for all adults 65 or older. It means that these medications may be inappropriate for older people because:

  • They pose higher risks of side effects OR may have limited effectiveness in older adults. Adults 65 and older run a higher risk of harmful reactions to medications than younger people. This can be due to changes in the body as it ages, to medical problems that emerge as people get older, and to the increasing number of medications that people often take as they get older. This doesn’t mean that you should automatically stop taking a medication that has been working well for you simply because you’re now 65. But, it is useful to ask your healthcare provider what medication side effects to watch for now that you’re older. Otherwise, you may dismiss a side effect as “just part of getting old”—a mistake many older people make.
  • Alternative treatments are available. These may be alternative medications or non-drug treatments such as massage, changes in diet, or gentle exercise.

If a medication is on the list, healthcare providers should be particularly careful when prescribing it for older people. After careful consideration of the medication’s benefits and risks for a given person, a healthcare provider may decide that a particular drug on the list is the best choice for that person.

Q:  If my healthcare provider prescribes a medication on the AGS Beers Criteria®, what should I do?

A:  It’s OK to remind your provider that the drug is on the AGS Beers Criteria®, and to ask whether another treatment might be safer and more effective. The answer might be yes, and it might be no, but either way, the conversation can be valuable. Whenever you’re prescribed a new drug—whether it’s listed in the AGS Beers Criteria® or not—you should ask your healthcare provider these questions:

  • What is the purpose of the drug, and how will I know if it is working?
  • What side effects should I watch for?
  • When and how should I take the drug?
  • What should I do if I miss a dose?
  • Will the drug interact with other drugs I’m taking?
  • Will the drug affect any other medical conditions I have?
  • Is the drug covered by my insurance? Is a generic or lower-cost brand name medication available?

Q:  I’m in my 70s and started taking a new medication—one that the AGS Beers Criteria® identify as being potentially inappropriate for older people. I’ve been having more headaches since I started taking this drug and I’m worried that the headaches are a side effect. Should I stop taking the drug?

A:  Never stop taking a medication without first consulting your healthcare provider. Suddenly stopping a medication can be dangerous. If you’re concerned that a medication—whether it’s listed in the AGS Beers Criteria® or not—is causing side effects, you should let your healthcare provider know right away. You should also tell them if you think a medication isn’t working.

Keep in mind: Every symptom you may have while taking a medication is not necessarily a side effect. You may be having headaches for other reasons. Even so, it is always worth asking if a symptom you are having could be a medication side effect. Contact your healthcare provider if you think you may be having a bad reaction to a medication so they can investigate.

KEY POINTS TO REMEMBER

  • Always ask your healthcare provider or pharmacist if you have any questions about a medication.
  • Be sure to report any new symptoms or possible side effects.
  • Make a list of all of your medications (including supplements and over-the-counter medications) that you take, along with their doses. Don’t forget to update the list if you start or stop any medications.
  • Tell your healthcare provider if you have not been taking your medications regularly.
  • Also tell your healthcare provider if you are having any problems getting or using the medication.

Q:  What should my healthcare provider do if I’m taking a medication on the AGS Beers Criteria® list and it turns out I am having a bad reaction to it?

A:  If there is an alternative medication or non-drug treatment that will work without causing the side effects, your healthcare provider may decide to substitute it. Sometimes providers will prescribe one medication to counteract the side effects of another medication. This can sometimes be appropriate. But, it is always worth asking if the medication that is causing the side effects can be stopped or switched to another medication that is less likely to cause the side effects.

Q:  Why do the AGS Beers Criteria® include a list of medications that should be avoided by older adults with other diseases or disorders?

A:  The medications on this list can make specific diseases or disorders worse. Let’s say you have heart failure and you also need a pain reliever. A popular group of painkillers called nonsteroidal anti-inflammatory drugs or NSAIDs (for example, ibuprofen and naproxen) could relieve your pain but could also worsen your heart failure.

In light of that, in most cases your healthcare provider should recommend another kind of pain reliever that won’t make your heart failure worse, or perhaps a pain management strategy that doesn’t involve medication.

Q:  The AGS Beers Criteria® also include a list of certain medications that should be prescribed for older adults with caution. What should I do if my healthcare provider recommends one of these drugs?

A: The medications on this list pose a high risk of side effects or may not be very effective—but may be an appropriate choice for older adults depending on their situation. If your healthcare provider recommends one of these drugs, ask why, and if there might be an alternative.

Remember: All medications have potential side effects. The key thing is to be aware of the side effects you might have, watch for these, and tell your healthcare provider if you think you might be having them.

 

Last Updated January 2019